Vasculitis Masquerading as an Infection
Clara Kwan, MD; Svetlana Rabinovich, PhD; Alexander Zaslavsky, MD; and Vijay Shetty, MD
Kwan C, Rabinovich S, Zaslavsky A, Shetty V. Vasculitis masquerading as an infection. Consultant. 2013;53(11):841.
A 74-year-old female with a history of polymyalgia rheumatica and hypertension presented with bilateral foot and hand rash that developed over two days. Patient recalled being in a wooded area 4 days prior. The rash is associated with pain and burning in the dorsum of both feet. Patient initially took antihistamines with no improvement. She came to the emergency department the next day as the erythema progressed to her hands and became more pronounced on the feet.
On physical examination, patient’s vitals were within normal range. Her extremities were significant for bilateral non-blanching, tender, foot violaceous rash extending above the ankles and bullae lesions over the medial aspect of the heels bilaterally (Figure). The palms revealed a diffuse petechial rash that was less pronounced than that of the lower extremities.
Figure. Violaceous non-blanching petechial rash on the dorsal aspect of both feet consistent with cutaneous vasculitis.
Laboratory studies such as complete blood count (CBC) and complete metabolic panel (CMP) were unremarkable. Patient was found to have elevated sedimentation rate (ESR) of 44 MM/HR and C-reactive protein (CRP) of 3.8 MG/DL. Elevated complement C3 of 191mg/dL (range 90-180) and complement C4 of 59mg/dL (range 16 to 47), negative for Rocky Mountain Spotted Fever and Lyme disease. Rapid Plasma Reagin (RPR), rheumatoid factor (RF) and Anti-nuclear Antibody test (ANA) were negative.
Several differential diagnoses were considered. An infectious cause was possible given the patient’s outdoor exposure. Nevertheless, Lyme disease and Rocky Mountain Spotted Fever (RMSF) serologies were negative. A rheumatologic condition was possible given the patient’s history of polymyalgia rheumatica. She was then started on dexamethasone 7.5mg IV q12h to treat possible vasculitis. A punch biopsy was taken and showed superficial vasculitis associated with predominantly lymphocytes.
Upon further investigation, patient recalled completing a course of dicloxacillin for cellulites several weeks prior. Her petechial rash was likely caused by a drug eruption vasculitis. Patient was discharged with prednisone 50mg po daily and was referred to rheumatology clinic. The rash improved 3 weeks after discharge.
Cutaneous involvement is a common finding in patients with small-vessel vasculitis. About 10% of cases are attributed to drugs and characterized by a purpuric and maculopapular rash.1 The legs are the most frequent site as blood flow is the slowest in these capillaries due to gravitational stasis.2 The red pigment is a result of damaged blood vessel walls in the dermis. Small-vessel cutaneous vasculitis involving only the skin has a better prognosis than vasculitis that involves multiple organs.3 It is important to recognize signs and symptoms related to drug reactions as removing the offending agent can bring about a resolution of symptoms.4 Antibiotics specifically beta-lactam-antibiotic, sulfonamides and quinolones are the main agents that have been linked to drug-induced hypersensitivity reactions.2
A careful history such as ingestion of drugs, presence of pre-existing symptoms, and autoimmune diseases should be investigated. Physical examination, laboratory tests, including CBC, CMP, complement levels, ANA, and specialized rheumatologic labs, and skin biopsies are indicated to identify the disease.3
- Dedeoglu F. Drug induced autoimmunity. Curr Opin Rheumat. 2009;21(5):547-551.
- Carlson JA. The historical assessment of cutaneous vasculitis. Histopathology. 2010;56:3-23.
- Chem KR. Histopathology of cutaneous vasculitis. In: Amezcua-Guerra L (ed). Advances in the Diagnosis and Treatment of Vasculitis. 2011;19-41.
- Allan W. Drug-induced vasculitis. Curr Opin Rheumat. 2008;20(1):35-39.